Boston, MA: Following two recently published case reports of kidney failure in patients receiving the new antiretroviral, tenofovir, reported here on aidsmap.com, six more cases of severe kidney toxicity associated with the drug have been reported to the Tenth Retroviruses Meeting here in Boston this week. Though the evidence suggests this to be a very rare phenomenon, those reporting these new data propose an increased role for renal monitoring in all tenofovir recipients.
Reynes and colleagues from Montpelier, France, observed three cases of Fanconi Syndrome amongst 81 adults starting a tenofovir-containing antiretroviral regimen within one HIV treatment centre. In all cases, renal disorder resolved after discontinuation of tenofovir.
The group identified a number of common characteristics amongst the three patients, two of whom were female:
- All had low body weight.
- None had diabetes or hypercalcemia.
- Two patients had low calculated creatinine clearance before starting tenofovir (60 and 73 ml/min respectively), despite having serum creatinine levels in the normal range.
- All patients received low dose ritonavir.
- Two patients had myalgias and/or parasthesias possibly related to hypophosphonemia (Fanconi Syndrome) which resolved within one week of interrupting tenofovir.
- Biological signs of tubular injury resolved within less than three months after tenofovir was stopped. In two patients, tenofovir was the only antiretroviral stopped.
Blick and co-workers from the US East Coast reported three cases of severe hypophosphatemia in tenofovir recipients, all of whom had previously experienced renal problems whilst taking a similar drug, adefovir. Adefovir was tenofovir’s forerunner, and though it has recently been licensed for the treatment of hepatitis B virus, its development as an HIV agent was terminated early due to poor efficacy and excess kidney toxicity.
All three individuals developed signs or symptoms of renal tubular acidosis and hypophosphatemia between three and seven months of starting adefovir in 1998-99. On stopping the drug their symptoms resolved. The three were later prescribed tenofovir in 2001 as part of a HAART regimen, and all developed grade 2-3 hypophosphatemia, again within three to seven months of beginning the drug.
On administration of phosphorous repletion therapy, the hypophosphatemia improved, though two of the three experienced worsening symptoms, which led them to stop all antiretroviral therapy, including tenofovir. Hypophosphatemia recurred in two patients who stopped phosphorous repletion therapy and restarted tenofovir. Phosphate levels remained stable in two patients who continued both tenofovir and phosphorous repletion therapy.
Reynes J et al. Renal tubular injury and severe hypophosphoremia (Fanconi Syndrome) associated with tenofovir therapy. Tenth Conference on Retroviruses and Opportunistic Infections, Boston, February 10-14, 2003, abstract 717.
Blick G et al. Tenofovir may cause severe hypophosphatemia in HIV/AIDS patients with prior adefovir-induced renal tubular acidosis. Tenth Conference on Retroviruses and Opportunistic Infections, Boston, February 10-14, 2003, abstract 718.